Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Burlington, VT

August 4, 2017Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 4, 2017, 8:08 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 8:08 PM EDT (00:08 UTC)
Expired
Aug 4, 2017, 9:15 PM EDT
In force
67 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 107 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS51 KBTV 050008
SVRBTV
NYC033-089-050115-
/O.NEW.KBTV.SV.W.0052.170805T0008Z-170805T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
808 PM EDT FRI AUG 4 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Western Franklin County in northern New York...
  Southeastern St. Lawrence County in northern New York...

* Until 915 PM EDT

* At 808 PM EDT, a severe thunderstorm was located over Oswegatchie,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Oswegatchie, Debar Mountain, Degrasse, Carry Falls Reservoir,
  Cranberry Lake, Lake Ozonia, Star Lake, Madawaska, Brushton,
  Dickinson, Fine, Pitcairn, Stark, Santa Clara, Dickinson Center,
  Duane Center, Gale, Newton Falls, Childwold and Shurtleff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4458 7410 4407 7483 4405 7507 4416 7532
      4484 7452
TIME...MOT...LOC 0008Z 219DEG 37KT 4416 7508 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanson
2 follow-up statements
765 
WWUS51 KBTV 050049
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
849 PM EDT FRI AUG 4 2017

NYC033-089-050115-
/O.CON.KBTV.SV.W.0052.000000T0000Z-170805T0115Z/
Franklin NY-St. Lawrence NY-
849 PM EDT FRI AUG 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR WESTERN FRANKLIN AND SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 848 PM EDT, a severe thunderstorm was located near Carry Falls
Reservoir, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Debar Mountain, Carry Falls Reservoir, Degrasse, Cranberry Lake, Lake
Ozonia, Madawaska, Brushton, Dickinson, Stark, Santa Clara, Dickinson
Center, Duane Center, Higley Flow State Park, St. Regis Falls, Gale,
Azure Mountain, Childwold, Shurtleff, Nicholville and South Colton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 7478 4433 7512 4434 7511 4484 7452
      4458 7410 4453 7416
TIME...MOT...LOC 0048Z 221DEG 40KT 4450 7466 

HAIL...1.00IN
WIND...60MPH
 
$$
190 
WWUS51 KBTV 050113
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
913 PM EDT FRI AUG 4 2017

NYC033-089-050123-
/O.EXP.KBTV.SV.W.0052.000000T0000Z-170805T0115Z/
Franklin NY-St. Lawrence NY-
913 PM EDT FRI AUG 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES WILL EXPIRE AT 915 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4411 7478 4433 7512 4434 7511 4484 7452
      4458 7410 4453 7416
TIME...MOT...LOC 0113Z 219DEG 37KT 4468 7445 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:38 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 2:38 PM EDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
238 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A slow moving cold front will combined with surface heating and
instability to produce additional showers and thunderstorms this
afternoon and evening. Like previous days...some of the stronger
storms will be capable of producing small hail...gusty winds...and
brief heavy rainfall. Breezy southerly winds will warm temperatures
back into the 80s today...before much cooler and eventually drier
air arrives by Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 226 PM EDT Friday...Expect a busy day today with
scattered showers and thunderstorms evolving into a an organized
line of of showers this evening.

Diurnal heating and the humid airmass thats been in place for
much of this week is popping up cumulus clouds over the entire
forecast area. Mesoanalysis across the North Country shows
plenty of instability with over 3000 J/kg of CAPE in the Saint
Lawrence. The upper level flow is considerable stronger today
with 30+ knots of bulk shear currently over the Saint Lawrence.

So the expectation is that we'll stay in this pulse environment
through much of the afternoon before the forcing from the upper
level through tracks closer to the Saint Lawrence Valley. When
that happens, expect the storms to become more organized as a
low level jet develops and surges up the valley. The storms
should begin to merge into a bowing segment with damaging winds
possible due to the descending rear inflow of the jet. I've keep
the idea of the enhanced wording in our weather grids for this
afternoon and into early this evening.

We should lose some of the instability in the evening hours so
the expectation that the dynamics of the mesoscale bow should
begin to erode and the threat for damaging winds will decrease
towards 9-10pm.

Tomorrow's forecast is a bit of a challenge because the upper
level through pushes more towards the north rather than tracking
west to east. So the placement of the instability and the
location of the convective initiation will be a challenge. Based
on consensus of some of the high res guidance and consistency
with the previous forecast, expect the instability to develop
generally from the western slopes of the Greens and east. So
that's where I've included the mention of some enhanced wording
for the weather grids included the idea of gusty winds and heavy
rainfall. The heavy rainfall could be bigger factor tomorrow as
the front will be quite slow and based on estimated storm
motion,locally heavy rain showers could produce 2 to 3 inches
within 2-3 hours.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 136 PM EDT Friday...Drier west to northwest flow aloft
will exist on Sunday and eventually trend toward the southwest
Sunday night allowing for increasing moisture into the region.
Dry weather is expected for Sunday and the first part of Sunday
night with increasing chances after midnight. Below normal
temperatures are expected on Sunday with highs in the upper 60s
to the middle 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 929 AM EDT Friday...Upper trough moves into the region on
Monday and increasing chances for showers will exist especially
over our southern areas. The showers taper off from northwest to
southeast Monday night as flow aloft becomes more northwest on
Tuesday for a return to cooler and drier weather. Below normal
temperatures will exist both Monday and Tuesday. Flow aloft
transitions to the west and southwest starting Wednesday and
continuing right through Friday. This will allow for a warming
trend to take place with high temperatures returning to seasonal
normals on Thursday and Friday. Wednesday should remain dry but
with increased southwest flow on Thursday and Friday...deeper
moisture will move in along with better destabilization for an
increased threat of showers Thursday and Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Expect generally VFR ceilings and
visibilities which will reduce quickly as scattered showers and
thunderstorms occur this afternoon and evening. With a couple of
thunderstorms already on radar I've opted to mention VCTS at SLK
and MSS with VCSH elsewhere. These pulse storms will continue
through this afternoon before they becoming more organized into
a line of showers this evening mainly impacting the Saint
Lawrence Valley. That line will potentially bring strong and
gusty winds 20-30kts generally from the southwest along with
strong low level wind shear and turbulence.

MVFR/VFR showers will continue into the overnight hours before
mid morning showers tomorrow generally over Vermont develop into
something slightly more organized.

Outlook...

Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Breezy. Slight Chance SHRA.
Sunday: VFR. Breezy. NO SIG WX.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Likely SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: VFR. Chance SHRA.

&&

.MARINE...
Lake wind advisory in effect for today with south winds
increasing 15 to 25 knots by this afternoon as the pres gradient
tightens with an approaching front. The low level wind field is
expected to increase between 20 and 30 knots this evening...
before shifting to the west toward Saturday morning and
decreasing by sunset. Wave will build 2 to 4 feet this aftn with
some swells up to 5 feet possible by early this evening.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Deal
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Deal
MARINE...Taber
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 AM EDT Fri Aug 4 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-050715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
315 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop by mid afternoon with some
storms capable of producing gusty winds...small hail...and localized
very high rainfall rates. A line of stronger storms with potential
isolated damaging wind threat is expected to impact the Saint
Lawrence Valley and western Adirondack this evening. This line of
storms will weaken across the northern Adirondack Mountains and Champlain
Valley late this evening with localized gusty winds possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorms are expected from the eastern Adirondacks
into central and eastern Vermont...including the Champlain Valley on
Saturday. A few stronger storms will be capable of producing small
hail...gusty winds...and brief heavy down pours, especially over
central and eastern Vermont early Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 6:28 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
628 PM EDT FRI AUG 4 2017

NYZ087-042315-
Southwestern St. Lawrence-
628 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY...

At 626 PM EDT, radar indicated strong thunderstorms were located
from near Redwood to 9 miles southwest of Gouverneur. Movement was
northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Gouverneur, Ogdensburg, Canton, Lisbon, De Kalb, Rensselaer Falls,
Heuvelton, Richville, Edwardsville, Hammond, Hermon, Morristown, De
Peyster, Rossie, South Hammond, Pyrites, Nelson Corner, De Kalb
Junction, North Gouverneur and West Fowler.

LAT...LON 4461 7562 4470 7550 4471 7547 4474 7545
      4473 7543 4475 7540 4476 7542 4477 7541
      4477 7539 4476 7540 4476 7538 4458 7506
      4422 7546 4437 7578
TIME...MOT...LOC 2226Z 212DEG 30KT 4430 7571 4424 7560

Hanson
Local storm report, Aug 4, 6:34 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
634 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     MORRISTOWN              44.59N  75.65W
08/04/2017                   ST. LAWRENCE       NY   PUBLIC

            LARGE TREE DOWN IN MORRISTOWN

&&

EVENT NUMBER BTV1702106

DEAL
Special weather statement, Aug 4, 6:50 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
650 PM EDT FRI AUG 4 2017

NYZ029-087-042330-
Southeastern St. Lawrence-Southwestern St. Lawrence-
650 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LAWRENCE
COUNTY...

At 650 PM EDT, a strong thunderstorm was located near Fowler, moving
northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fowler, Colton, Degrasse, Hermon, Pierrepont, Russell, Fine,
Pitcairn, Stark, Edwards, Lower Oswegatchie, Pyrites, Talcville,
Higley Flow State Park, South Edwards, North Russell, Fullerville,
Balmat, West Fowler and South Colton.

LAT...LON 4464 7507 4447 7473 4410 7518 4424 7550
TIME...MOT...LOC 2250Z 217DEG 34KT 4419 7541

Hanson
Local storm report, Aug 4, 7:12 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
712 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             LAKE PLACID             44.28N  73.98W
08/04/2017  E0.75 INCH       ESSEX              NY   LAW ENFORCEMENT

            DIME SIZED HAIL IN LAKE PLACID

&&

EVENT NUMBER BTV1702107

JMG
Local storm report, Aug 4, 7:19 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
719 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     3 SSW UPPER JAY         44.30N  73.79W
08/04/2017                   ESSEX              NY   LAW ENFORCEMENT

            TREES DOWN ON LINES ON ROUTE 9N NEAR THE JAY LINE

&&

EVENT NUMBER BTV1702108

JMG
Local storm report, Aug 4, 7:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
744 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     AU SABLE FORKS          44.44N  73.67W
08/04/2017                   ESSEX              NY   911 CALL CENTER

            TREE DOWN ON LINES

&&

EVENT NUMBER BTV1702109

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:37 PM EDTSpecial Weather StatementBTVEssex53 min
Aug 4, 9:22 PM EDTSpecial Weather StatementBTVFranklin53 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.